Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 29, NWS Sioux Falls, SD

May 21, 2024Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2024, 3:35 AM CDT for Ida County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2024, 3:35 AM CDT (08:35 UTC)
Expired
May 21, 2024, 4:00 AM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ida County, IA

The radar

The Omaha radar (KOAX), 133 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS53 KFSD 210835
SVRFSD
IAC093-210900-
/O.NEW.KFSD.SV.W.0029.240521T0835Z-240521T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
335 AM CDT Tue May 21 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Ida County in west central Iowa...

* Until 400 AM CDT.

* At 333 AM CDT, severe thunderstorms were located along a line
  extending from Battle Creek to 7 miles south of Arthur to near
  Denison, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Ida Grove and Arthur around 340 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4235 9566 4247 9539 4244 9532 4222 9532
      4221 9547 4221 9563
TIME...MOT...LOC 0833Z 235DEG 24KT 4231 9558 4224 9539 4205 9530 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BP
1 follow-up statement
315 
WWUS53 KFSD 210857
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
357 AM CDT Tue May 21 2024

IAC093-210907-
/O.EXP.KFSD.SV.W.0029.000000T0000Z-240521T0900Z/
Ida IA-
357 AM CDT Tue May 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IDA COUNTY WILL
EXPIRE AT 400 AM CDT...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

&&

LAT...LON 4235 9566 4247 9539 4244 9532 4222 9532
      4221 9547 4221 9563
TIME...MOT...LOC 0857Z 235DEG 24KT 4239 9542 4232 9523 4213 9514 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:45 AM CDT, 50 minutes earlier. Its key messages:

  • Locally heavy rain threat continues through daybreak, as a secondary round of strong convection is expected to arrive at daybreak.
  • Thunderstorms move northeast this morning, with a very conditional risk for renewed convection south of I-90 by mid-day. If instability can grow, all-hazards will be possible, especially over areas of Northwest Iowa.
  • Strong north to northwest winds will quickly develop Tuesday afternoon. Some potential for gusts to 50 to 55 mph through the I- 29 corridor and then across Southwest Minnesota.
  • After a brief break from rain, additional thunderstorms are expected Thursday nigh through Friday. Guidance suggests at least some potential for isolated to scattered strong convection.
Area forecast discussion, May 21, 2:45 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
245 AM CDT Tue May 21 2024

.KEY MESSAGES...

- Locally heavy rain threat continues through daybreak, as a
secondary round of strong convection is expected to arrive at
daybreak.

- Thunderstorms move northeast this morning, with a very conditional
risk for renewed convection south of I-90 by mid-day. If instability
can grow, all-hazards will be possible, especially over areas of
Northwest Iowa.

- Strong north to northwest winds will quickly develop Tuesday
afternoon.  Some potential for gusts to 50 to 55 mph through the I-
29 corridor and then across Southwest Minnesota.

- After a brief break from rain, additional thunderstorms are
expected Thursday nigh through Friday. Guidance suggests at least
some potential for isolated to scattered strong convection.

&&

.DISCUSSION...
Issued at 245 AM CDT Tue May 21 2024

THIS MORNING: After a busy evening with multiple elevated supercells
and hail up to 3" in diameter, the early overnight hours have
quieted somewhat as the airmass overhead has generally become worked
over and mid-lvl lapse rates have lessened over the CWA.  Most of
the strong convection has been tied closer to the surface front
along the I-80 corridor where persistent overrunning is leading to
flash flooding.  Further north/northwest, we're continuing to see
widespread showers and thunderstorm development as deep synoptic
lift overspreads the Dakotas. Rainfall rates however are much lower
than other areas, as convection to the south in intercepting that
deep westward moisture trajectory.   Our eyes early this morning
continue to focus on a cluster of severe storms over southwestern
Nebraska, that is already showing signs of turning into a
progressive MCS. Latest CAMS continue to hint that as the ejecting
upper trough begins to lift northward, it will pull the surface
front a bit further northward, and also lift the deeper pool of
instability along with it.  Current projections take the developing
MCS towards Sioux City by 5-6am, though it's quite uncertain if
we'll be too stable in the boundary layer north of the effective
front to produce any strong winds as it moves into northwest Iowa.
The heavy rain axis may drift just into the Highway 20 corridor, but
at this point not envisioning it lifting much further north.

TODAY:  A secondary threat this morning could be the development of
a wake low in association with the MCS that moves through the area.
Several CAMs are suggesting the potential for 40 to 50 knot winds
moving through areas west of I-29 through mid-morning as the  MCS
falls apart.

Then the real questions develop.  A lull in precipitation is
expected through mid-late morning as a dry slot rotates into the Tri-
State area.  With the extensive low-stratus and variable winds could
see some drizzle at times.  A secondary lobe of vorticity will then
begin to lift rapidly northeast across Nebraska late this morning.
Surface cyclogenesis should begin to develop near Hastings and then
track northeast into southwest Minnesota by early afternoon.  Latest
guidance continues to suggest a corridor of moderate instability
upwards 2500 J/KG ahead of the front, but most of this
instability is above a stable layer around 1KM. If we can
somehow tap into the boundary layer briefly, then rapid surface
based updraft growth can develop over portions of northwest Iowa
early in the afternoon. However if we remain stuck with stratus
and too much stability below 1KM, then it's more likely we see
rapid growth of elevated convection. All that said, this event
will unfold very quickly this afternoon with storms beginning as
early as 11am-12pm and exiting the eastern zones by 3pm. Given
the large scale shear within the profile and 8-9C/KM mid-lvl
lapse rates, 2" hail will be possible. The wind and tornadic
threat remains conditional to the boundary layer, but given
0-1KM SRH approaching 70-100 m2/s2, very low LCLs, and some
concentration of MLCAPE in the lowest 1-2KM a tornadic risk is
certainly possible. The greatest tornadic threat will be along
and southeast of a line from Sioux City to Spencer.

As convection quickly moves northeast of the area by mid-afternoon,
the surface low will continue to deepen, with a pronounced low-lvl
wind field rotating from north to south around the surface low
through late afternoon and early evening.  Surface wind gusts
exceeding 45 knots are likely to develop over eastern South
Dakota and extend into Southwest Minnesota into early evening.
Some of the highest gusts in model data approach 50 to 55 knots
at times. Will go ahead and issue a wind advisory.

WEDNESDAY-SUNDAY:  Temperatures cool towards normal for Wednesday
and our dry spell will last one full day. Another deepening
upper trough moves into the Northern Plains Thursday with a warm
front developing over the eastern Dakotas and western Minnesota
Thursday afternoon. We'll see how much moisture can return
northward, but as the upper trough and associated wind max aloft
moves into the area late Thursday, it could bring a risk for
severe convection. The CSU Learning Model suggests at least 15%
probabilities for hail and wind into the overnight hours, and
this fits the latest SPC Day 3 thoughts. Additional rainfall at
the end of the week likely averages between 0.25"-0.75".

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1220 AM CDT Tue May 21 2024

Convection will continue to spread northward overnight, bringing
period of moderate to heavy rain. Towards daybreak, it's likely
that we'll see MVFR or lower ceilings set into the area ahead of
an approaching upper low.

Strong convection may move northeast out of Nebraska towards
10-12Z bringing a risk for strong winds into northwest Iowa.
Further northwest into eastern South Dakota, strong wake low
winds may develop.

Additional showers and potentially convection will be possible
after noon, as MVFR to IFR ceilings continue across South Dakota
into the early afternoon. The passage of a surface low through
Sioux Falls and then western Minnesota will bring an end to the
rain, but also the potential for 35 to 40 knots of northwest
wind into the evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
     evening for SDZ039-040-055-056-062-067.
MN...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
     evening for MNZ071-072-080-081-089-090-097-098.
     Flood Watch through this evening for MNZ081-090.
IA...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
     evening for IAZ001>003-012>014.
     Flood Watch through this evening for IAZ003-013-014-021-022-
     031-032.
NE...Flood Watch through this evening for NEZ014.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, May 20, 4:47 PM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
447 PM CDT Mon May 20 2024

SDZ038>040-050-052>055-057>061-063>065-068-212200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
447 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Isolated showers are possible this morning.

Widespread showers and storms will spread in from the southwest after
midnight tonight. Isolated severe storms are possible tonight with
the greatest threat 3 AM to 7 AM. Large hail up to quarter size and
heavy downpours are the main hazards with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and isolated storms will continue through the day Tuesday,
but severe weather is unlikely. By Tuesday night, a widespread 1 to 2
inches of rain is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Tuesday for
severe storms. However heavy rainfall reports are requested.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-212200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
447 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will be possible this evening
across portions of southern Minnesota and northwest Iowa. The
primary risks will be hail up to half dollar size and pockets of
60 mph winds.

Isolated to scattered thunderstorms may continue into the
overnight hours with a continued risk for a few strong storms.
However, more widespread thunderstorm activity will develop
between 3 AM to 9 AM Tuesday morning as storms arrive from the
southwest. Large hail up to ping pong ball size, damaging wind
gusts up to 70 mph, and flash flooding will be the main threats.
While a very low chance, a tornado or two cannot be ruled out
especially in areas along and south of Highway 20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of strong to severe thunderstorms may redevelop Tuesday
afternoon from 12 PM to 6 PM. Large hail up to ping pong ball size,
damaging wind gusts up to 70 mph, and flash flooding will be the main
threats. A tornado or two cannot be ruled out especially in areas
along and southeast of a line from Sioux City to Spencer. By
Tuesday night, expect a widespread 1 to 2 inches of rain with some
locations receiving over 3 inches.

Renewed flooding on rivers such as the Little Sioux and Ocheyedan
will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in northwestern Iowa
and southern Minnesota, and in all areas southwest of a Yankton to
Windom line early Tuesday morning through Tuesday afternoon.

In the hours before

Local storm report, May 20, 10:10 PM CDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1010 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     Hail             8 NE Meckling           42.91N 96.95W
05/20/2024  E1.00 Inch       Clay               SD   Trained Spotter

            Lots of nickel to quarter sized hail.

&&

BP
Local storm report, May 20, 10:40 PM CDT, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1040 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Hail             Newcastle               42.65N 96.88W
05/20/2024  E1.75 Inch       Dixon              NE   Trained Spotter

            Lots of quarter to golf ball sized hail.
            Ground covered in hail.

&&

BP
Local storm report, May 20, 10:54 PM CDT, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1054 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     Tstm Wnd Gst     1 W Sergeant Bluff      42.40N 96.38W
05/20/2024  M72 MPH          Woodbury           IA   ASOS

&&

Dux
Local storm report, May 20, 11:00 PM CDT, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1100 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     Hail             Elk Point               42.69N 96.68W
05/20/2024  E1.75 Inch       Union              SD   Emergency Mngr

            Quarter to golf ball sized hail, strong wind
            gusts, and heavy rain at the Sheriffs
            Office.

&&

BP
Local storm report, May 20, 11:24 PM CDT, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1124 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Hail             Royal                   43.07N 95.28W
05/20/2024  M2.00 Inch       Clay               IA   Public

            Social media report with pictures and tape
            measure for reference.

&&

AJP
Local storm report, May 20, 11:46 PM CDT, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1146 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     Tstm Wnd Dmg     Sergeant Bluff          42.40N 96.36W
05/20/2024                   Woodbury           IA   Emergency Mngr

            Lots of trees down, some siding damage, and
            power lines down around Sergeant Bluff. Time
            estimated via radar.

1042 PM     Hail             Sergeant Bluff          42.40N 96.36W
05/20/2024  E1.25 Inch       Woodbury           IA   Broadcast Media

            Viewer reports of half dollar or slightly
            larger hail in Sergeant Bluff area. Ground
            covered in hail. Time estimated via radar.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDO'Brien32 min
May 20, 7:24 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien51 min
May 20, 7:39 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux51 min
May 20, 7:43 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista, Clay, O'Brien47 min
May 20, 8:10 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDBuena Vista, Clay50 min
May 20, 8:16 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCherokee, O'Brien44 min
May 20, 8:47 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista, Cherokee43 min
May 20, 8:58 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola47 min
May 20, 9:26 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista, Cherokee64 min
May 20, 10:19 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury56 min
May 20, 10:56 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDPlymouth34 min
May 20, 10:58 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCherokee, Ida, Plymouth, Woodbury47 min
May 20, 10:59 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDPlymouth31 min
May 21, 2:38 AM CDTWind AdvisoryFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux19 hr
May 21, 6:05 AM CDTSevere Thunderstorm WarningFSDWoodbury25 min
May 21, 6:26 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDCherokee, Ida, Plymouth, Woodbury34 min
May 21, 6:36 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDCherokee, Ida, Woodbury24 min
May 21, 8:55 AM CDTRiver Flood WarningFSDO'Brien, Sioux51 hr
May 21, 8:55 AM CDTRiver Flood WarningFSDClay24 days
May 21, 8:55 AM CDTRiver Flood WarningFSDClay5 days
May 21, 1:27 PM CDTSevere Thunderstorm WarningFSDWoodbury33 min
May 21, 1:48 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury27 min
May 21, 2:11 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida34 min
May 21, 2:42 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.